Michigan, 2011

Lake-Effect Snow in Michigan, January 13, 2011

January 13, 2011 · NWS GRR · 2 events in 2 counties and zones

Locally six to nine inches of snow fell along coastal sections of Allegan and Ottawa Counties Thursday afternoon. The heaviest amounts were in the Holland area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Locally six to nine inches of snow fell along coastal sections of Allegan and Ottawa Counties Thursday afternoon. The heaviest amounts were in the Holland area. The snow was light with snow-ratios greater than 20 to 1. The snow was associated with a single lake effect snow band that formed in westerly flow ahead of a weak wave of low pressure that passed north of the area Thursday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 13, 6:55 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 6:55 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST THU JAN 13 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(406 AM EST THU JAN 13 2011)
A SERIES OF CLIPPERS WILL MOVE ACROSS THE GREAT LAKES OVER THE NEXT
FEW DAYS. LIGHT SNOW IS EXPECTED THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT AND SOME MINOR ACCUMULATIONS ARE EXPECTED...ESPECIALLY
NORTHWEST OF GRAND RAPIDS.

&&

.SHORT TERM...(406 AM EST THU JAN 13 2011)
FORECAST CONCERNS DEAL WITH SNOW POTENTIAL THROUGH THE PERIOD.

LATEST RADAR SHOWS SNOW SHOWERS CONTINUING ACROSS THE WRN CWA. AS
WINDS SLOWLY BACK TO THE WEST THE SHSN ARE MOVING INLAND.
INSTABILITY OVER THE LAKE WILL BE FAVORABLE FOR LIGHT SHSN TODAY AS
WINDS BACK EVENTUALLY TO THE SOUTHWEST AHEAD OF TONIGHT/S CLIPPER.
MOISTURE WILL GRADUALLY INCREASE TOO AHEAD OF THE WAVE SO I DON/T
THINK THE SHSN WILL TOTALLY SHUT DOWN. NEVERTHELESS...THE LACK OF
STRONG OMEGA WILL LIKELY PRECLUDE ACCUMULATIONS EXCEPT IN VERY
LOCALIZED AREAS WHERE AN INCH OR TWO MAY BE POSSIBLE.

LATEST WV IMAGERY SHOWS TONIGHT/S CLIPPER IS NOW MOVING OVER
NORTHEAST NORTH DAKOTA. IR LOOP SHOWS ENHANCED CLOUD TOPS INDICATIVE
OF WARM AIR ADVECTION AHEAD OF IT. AS THE SYSTEM MOVES ACROSS NRN
LWR...WE/LL SEE PCPN DEVELOP THIS EVENING. MIXING RATIOS JUST OVER
1G/KG SUGGEST A 1 TO 2/3 INCH SNOWFALL. HOWEVER...IN THE NW CWA
WE/LL PROBABLY SEE SOME LAKE ENHANCEMENT WITH THE SW WINDS AND H8
TEMPS AROUND -13C. SO IT/S POSSIBLE 2-4 INCHES...OR MAYBE A BIT
MORE...WILL FALL NORTH OF GRAND RAPIDS AND WEST OF US-131. SNOW WILL
DIMINISH FRIDAY MORNING. HOWEVER SOUTHWEST WINDS AHEAD OF YET
ANOTHER CLIPPER WILL KEEP SHSN GOING OVER THE NW CWA.

A STRONGER CLIPPER WILL MOVE ACROSS THE CWA LATE FRIDAY NIGHT AND
AND EARLY SATURDAY. ANOTHER COUPLE OF INCHES IS EXPECTED WITH
HIGHEST AMOUNTS OVER THE NW CWA. NORTHWEST WINDS BEHIND THE CLIPPER
WILL LIKELY BEING SOME MORE SHSN TO THE CWA SATURDAY AFTERNOON.

&&

.LONG TERM...(406 AM EST THU JAN 13 2011)
(SATURDAY NIGHT THROUGH WEDNESDAY)
THE LARGE SCALE PATTERN FORECAST BY THE MODELS OVER THE NEXT WEEK
SEEMS REASONABLE AND IS BELIEVABLE. WHERE PROBLEMS FOR OUR FORECAST
COME IN IS IN THE DETAILS. THE LATEST RUNS OF THE GFS AND ECMWF ARE
MORE SIMILAR THEN DISSIMILAR FOR LOWER MICHIGAN. THE SHORT STORY IS
TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL WITH SOME SNOW EACH DAY.

OUR MAIN PROBLEM REMAINS THE ANOMALOUSLY STRONG BLOCKING UPPER HIGH
NORTHWEST OF ALASKA THAT CONTINUES TO SLOWLY RETROGRADE WHILE
INTERACTING WITH A DEEP STORM CIRCULATION OVER THE EUROPEAN SIDE OF
THE POLE. THAT CONTINUES TO SUGGEST THE COLDEST AIR OVER THE
NORTHERN HEMISPHERE WILL CROSS THE POLE EARLY IN WEEKEND AND HEAD
SOUTH TOWARD SOUTHERN CANADA. MEANWHILE AN EXTENDED EAST ASIAN JET
CROSSES THE DATELINE NEAR 40N BY MONDAY (WITH SPEEDS NEAR 200 KNOTS
AT ITS CORE). SO THE STAGE IS SET FOR SOME SORT OF CONFLICT BETWEEN
THE SOUTHERN STREAM AND NORTHERN STREAM OVER THE CONUS NEXT WEEK.

THAT PART OF THE PICTURE HAS BEEN IN THE MODELS FOR OVER A WEEK NOW.
ONCE AGAIN IT IS TRYING TO UNDERSTAND HOW THIS WILL ALL PLAY OUT
THAT CREATES OUR FORECAST PROBLEM. A SERIES OF SHORTWAVES ON THE
PRIMARY POLAR JET WILL CONTINUE TO INTERACT WITH THE BOUNDARY
BETWEEN THE COLD AIR OVER MICHIGAN AND THE WARMER AIR OVER THE LOWER
OHIO AND TENNESSEE VALLEYS. THESE WILL BRING LAKE ENHANCED SNOW
SHOWERS SATURDAY NIGHT THROUGH MONDAY. NONE OF THOSE SYSTEMS SHOULD
GIVE US MUCH IN THE WAY OF MEANINGFUL SNOWFALL. THAT IS DUE TO
CONSTANTLY SHIFTING WINDS WITH BOTH HEIGHT AND TIME. THAT WILL KEEP
ANY CONSISTENT HEAVY SNOW BANDS FROM FORMING AND HENCE LIMIT THE
SNOWFALL ACCUMULATIONS.

THE MAIN WEATHER SHOW FOR US STARTS TUESDAY WHEN THE FIRST PART OF
THE JET MAX ASSOCIATED WITH THE EAST ASIAN JET GETS INTO THE CENTRAL
PLAINS. THAT WILL BE AT ABOUT THE SAME TIME THAT ARCTIC STREAM WILL
BE BRINGING THAT DENSE ARCTIC AIR FROM NORTHERN SIBERIA SOUTH INTO
SOUTHERN CANADA VIA AN NORTHERN STREAM JET CORE. THERE IS SOME HINT
OF PHASING AND IF THAT HAPPENS THIS COULD RESULT IN MAJOR WINTER
STORM FOR SOUTHWEST LOWER MICHIGAN. THE DENSE ARCTIC AND AND LAKE
EFFECT WOULD FOLLOW THAT. WE WILL CONTINUE TO MONITOR THIS AS IT
COULD BE A MAJOR WINTER STORM FOR THIS AREA. IT MAY BE AN EXTENDED
EVENT TOO WHEN WE FOLD THE LAKE EFFECT INTO IT TOO.

&&

.AVIATION...(655 AM EST THU JAN 13 2011)
THE NORTHWEST FLOW LAKE EFFECT IS BEING ENHANCED BY A SHORTWAVE THAT
IS CURRENTLY CROSSING LAKE MICHIGAN. THAT SHORTWAVE IS THE BACK EDGE
OF THE DEEP COLD AIR. ONCE THAT EXITS THE AREA DURING THE MID
MORNING THE INVERSION HEIGHT FALLS FROM 7000 FT AGL TO 4000 FT AGL
AND THE LAKE CLOUD LAYER WIND BECOMES MORE WESTERLY. THAT DECREASES
THE FETCH. ALL OF THAT TELLS ME THE SNOW SHOWERS SHOULD WEAKEN
CONSIDERABLY BY LATE THIS MORNING. SO I ENDED THE SNOW SHOWERS AT
ALL TAF SITES BY 16Z.

THE NEXT SHORTWAVE IS FOLLOWING THE CURRENT ONE QUICKLY. IT SHOULD
BEGIN IMPACTING THE CWA BY LATE AFTERNOON. INVERSION HEIGHTS
INCREASE... THE MOISTURE BECOMES DEEP AND WITH SOUTH SOUTHWEST FLOW
SNOW WILL BE ENHANCED AT MKG WHERE IS WILL SNOW WITH IFR CONDITIONS
MOST OF THE NIGHT. ELSEWHERE THERE WILL BE A BRIEF PERIOD OF WARM
ADVECTION SNOW IN THE MID EVENING. THE SHALLOW INVERSION ASSOCIATED
WITH THE WARM FRONT SHOULD RESULT IN IFR CIGS OVERNIGHT.

&&

.MARINE...(406 AM EST THU JAN 13 2011)
EXTENDED THE SCA THROUGH TODAY. WAVES WILL GRADUALLY DECREASE BELOW
ADVISORY CRITERIA THIS AFTERNOON.

&&

.HYDROLOGY...(406 AM EST THU JAN 13 2011)
NO MAJOR ICE JAMS YET...BUT SOME FLUCTUATIONS WERE NOTED ON AREA
RIVERS. WE PROBABLY WON/T SEE MUCH MORE ICE BUILDUP FOR THE NEXT FEW
DAYS AS AVERAGE TEMPS WILL BE JUST ABOVE 20.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT TODAY FROM ST JOE TO MANISTEE.

&&

SYNOPSIS:    93
SHORT TERM:  93
LONG TERM:   WDM
AVIATION:    WDM
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Jan 13, 11:35 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EST THU JAN 13 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1135 AM EST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SNOW SHOWERS NEAR AND WEST OF US-131 WILL CONTINUE THIS
AFTERNOON. ACCUMULATIONS SHOULD BE AN INCH OR LESS.

A CLIPPER SYSTEM WILL BRING A GENERAL 1 TO 2 INCHES OF SNOW TO THE
AREA TONIGHT. HOWEVER AREAS WEST OF US-131 AND NORTH OF MUSKEGON
COULD SEE AS MUCH AS 4 INCHES BY MORNING.

ICE WILL CONTINUE TO DEVELOP ON AREA RIVERS. WATER LEVELS MAY
FLUCTUATE IN AREAS PRONE TO ICE JAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL CONTINUE WEST OF US-131 AND NORTH OF SOUTH HAVEN
FRIDAY. ACCUMULATIONS SHOULD BE AN INCH OR LESS.

ANOTHER CLIPPER SYSTEM WILL BRING ANOTHER SOUTHWEST FLOW LAKE
EVENT TO AREAS WEST OF US-131 AND NORTH OF GRAND HAVEN WITH 3 TO 5
INCHES POSSIBLE BY SATURDAY AFTERNOON. ELSEWHERE EXPECT 1 TO 3
INCHES... MOSTLY DURING THE DAY ON SATURDAY.

A SIGNIFICANT SNOW STORM IS POSSIBLE FOR THE AREA TUESDAY AS A
SYSTEM MOVES TOWARD MICHIGAN FROM THE SOUTHERN PLAINS WHILE ARCTIC
AIR OVER SOUTHERN CANADA WILL BE POISED TO BE PULLED IN BEHIND THE
STORM.

TEMPERATURES WILL BE MARGINAL FOR INCREASED RIVER ICE THIS WEEKEND
BUT WITH THE ARRIVAL OF AN ARCTIC AIR-MASS EARLY NEXT WEEK A MORE
SIGNIFICANT INCREASE IN RIVER ICE IS EXPECTED. THIS WILL LEAD TO
FLUCTUATING LEVELS IN AREAS PRONE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE SEND SNOWFALL REPORTS.

LMZ844>849-141030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1135 AM EST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT  INTO
TONIGHT. SNOW SHOWERS WILL LIMIT VISIBILITIES TO UNDER A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND AND WAVES WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT
THROUGH INTO SUNDAY. SNOW SHOWERS AND FOG WILL LIMIT VISIBILITIES
AT TIMES TO UNDER A MILE INTO SUNDAY.

A SIGNIFICANT SNOW STORM IS POSSIBLE TUESDAY WITH STRONG WINDS AND
INCREASED WAVE HEIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE SEND US SNOWFALL REPORTS.

MJS

In the hours before

Local storm report, Jan 13, 8:24 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 AM EST THU JAN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             3 N HOLLAND STATE PARK  42.83N 86.21W
01/13/2011  M4.0 INCH        OTTAWA             MI   TRAINED SPOTTER

            SNOWFALL SINCE MIDNIGHT THIS MORNING. SNOW DEPTH IS 10.0
            INCHES.

&&

HOVING
Local storm report, Jan 13, 8:27 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 AM EST THU JAN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WSW HART              43.68N 86.42W
01/13/2011  M1.9 INCH        OCEANA             MI   CO-OP OBSERVER

            24 HR SNOWFALL.

0700 AM     SNOW             4 WSW FREMONT           43.44N 86.02W
01/13/2011  M1.0 INCH        NEWAYGO            MI   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

HOVING
Local storm report, Jan 13, 8:35 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 AM EST THU JAN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             8 NW MONTAGUE           43.50N 86.47W
01/13/2011  M1.8 INCH        OCEANA             MI   COCORAHS

            24 HR SNOWFALL.

&&

HOVING
Local storm report, Jan 13, 8:47 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
847 AM EST THU JAN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SCOTTVILLE              43.95N 86.28W
01/13/2011  M2.3 INCH        MASON              MI   CO-OP OBSERVER

            24 HR SNOWFALL. SNOW DEPTH IS 9.0 INCHES.

&&

HOVING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Allegan

When
January 13, 12:00 PM EST to 8:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported in the Holland area.

Lake-Effect Snow, Ottawa

When
January 13, 12:00 PM EST to 8:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Locally six to nine inches of snow was reported in southwest and western Ottawa county, including a report of nine inches of snow in Grand Haven.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277702, 277703.